Excessive Heat, Choctaw
- When
- June 28, 11:00 AM CST to June 30, 7:00 PM CST
- Where
- Choctaw forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late June. Unseasonably hot afternoon temperatures reaching the mid to upper 90s, combined with unseasonably high humidity, resulted in heat index values in the 110 to 117 degree range across much of eastern Oklahoma on the 28th through the 30th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late June. Unseasonably hot afternoon temperatures reaching the mid to upper 90s, combined with unseasonably high humidity, resulted in heat index values in the 110 to 117 degree range across much of eastern Oklahoma on the 28th through the 30th. At least ten people were treated for heat-related issues in Tulsa, five of which were transported to the hospital. This heat wave persisted into early July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 28, 9:42 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1042 AM CDT Fri Jun 28 2024
...New SHORT TERM...
.SHORT TERM...
(The rest of today )
Issued at 1032 AM CDT Fri Jun 28 2024
Some light showers persist across southern Kansas, but are
expected to remain north of the border through the remainder of
the morning. Only forecast update was to remove any mention of
precip.
Aside from that, clouds will continue to decrease with dangerously
hot and humid conditions developing across a large portion of
eastern OK, as a corridor of mid-upper 70s dew points expands
north into the afternoon. This should yield HI values of 110-115
generally along and west of U.S. Highway 69. COnditions should
remain slightly less oppressive to the east, but increasingly
humid nonetheless. The only saving grace will be south winds in
the 10-20 mph range, and a few gusts up to 30 mph, which should
help keep WBGTs below the critical category. Heat headlines will
be kept as they are, though updates may be needed later as temps
and dew point trends become a little more clear.
&&
.LONG TERM...
(Tonight through Thursday)
Issued at 406 AM CDT Fri Jun 28 2024
Unseasonably warm and humid conditions will persist through the
overnight hours tonight. A weak and slow-moving cold front will
begin to approach from the north/northwest late tonight and into
Saturday morning. Included some low-end, isolated PoPs early
Saturday morning, mostly along and north of the I-44 corridor,
along and head of the approaching front. Most locations will
likely remain dry. The frontal boundary is forecast to gradually
sag southward through the day on Saturday. Models continue to
produce better chances of scattered showers and thunderstorms,
increasing in coverage by mid-late Saturday afternoon through the
evening hours. Instability will also increase along and ahead of
the frontal boundary, with MUCAPE values maximizing between
1500-3000 J/kg late Saturday afternoon or early Saturday evening.
Although deep-layer 0-6km shear will be rather weak, a few strong
to marginally severe thunderstorms may develop in the vicinity of
the cold front, generally along and north of I-40, with the main
hazards being large hail and damaging wind gusts. The SPC has
included much of eastern OK and all of northwest AR in a Marginal
Risk of severe storms on Saturday/Saturday evening.
Despite the slow-advancing (weak) cold front on Saturday, another
sweltering hot day is anticipated, with extreme heat indices
(105-115F) during the afternoon, especially for portions of
northeast OK and the AR River Valley. Heat headlines will likely
be needed again for much, if not all, of the forecast area.
Shower and thunderstorm chances will persist into Sunday as the
aforementioned cold front continues to slowly advance southward
through the remainder of the forecast area. Increased cloud cover
and rain chances on Sunday should produce much cooler and closer
to seasonal average temperatures. Therefore, not expecting any
heat headlines on Sunday.
Dangerous heat and humidity will likely return during the early-
middle part of next week as mid/upper-level ridging strengthens
over the Southern Plains. However, trends in model data suggest
rain/storm chances return mid-late week as ridging continues to
shift southward and allows another weak cold front to approach
Wednesday night-Thursday.
Mejia
&&
.AVIATION...
(12Z TAFS)
Issued at 629 AM CDT Fri Jun 28 2024
Broken/overcast high clouds continue this morning in association
with decaying convection currently lifting into southeast Kansas.
Gusty south winds will develop by mid morning and persist through
early evening. VFR conditions expected through the forecast period.
A few light rain showers will be possible in the KBVO area late
tonight ahead of approaching frontal boundary.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 99 82 99 75 / 0 10 30 50
FSM 98 79 100 79 / 0 0 10 30
MLC 96 78 98 76 / 0 0 10 30
BVO 99 78 97 70 / 10 20 30 50
FYV 95 75 97 72 / 0 10 30 50
BYV 95 75 96 71 / 10 10 40 50
MKO 95 79 97 76 / 0 10 20 50
MIO 94 78 95 71 / 10 30 40 50
F10 96 78 97 74 / 0 10 20 50
HHW 94 78 95 77 / 0 0 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ058-063-068-072-
074>076.
Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
053>057-059>062-064>067-070-071-073.
AR...Heat Advisory until 9 PM CDT this evening for ARZ019-020-029.
&&
SHORT TERM...14
LONG TERM....67
AVIATION...12Hazardous Weather Outlook
National Weather Service Tulsa OK
459 AM CDT Fri Jun 28 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 AM CDT Fri Jun 28 2024
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Limited.
AREA...Far Northeast Oklahoma and far Northwest Arkansas.
ONSET...Mainly late tonight.
DANGEROUS HEAT.
RISK...Significant.
AREA...Much of eastern Oklahoma and west-central Arkansas.
ONSET...This afternoon.
AREA AT GREATEST RISK...Locations along and west of Highway 75 in Oklahoma.
DISCUSSION...
Dangerously hot conditions will return today across much of
Eastern Oklahoma and northwest Arkansas with widespread afternoon
heat index values greater than 100 degrees and up to 114 degrees
in some spots. The hottest conditions will impact locations along
and west of Highway 75 in Oklahoma, where an Excessive Heat
Warning will be in effect from noon to 9pm. A Heat Advisory will
also be in effect from noon to 9pm for much of far eastern
Oklahoma and west central Arkansas.
A slight chance of thunderstorms will be possible late tonight
into early Saturday morning along the Oklahoma and Kansas border
as a weak cold front approaches from the north.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...Thunderstorm Potential...Dangerous
Heat Potential.
MONDAY AND TUESDAY...Dangerous Heat Potential.
WEDNESDAY AND THURSDAY...Thunderstorm Potential...Dangerous
Heat Potential.
EXTENDED DISCUSSION...
Dangerously hot and humid conditions will continue on Saturday
ahead of a frontal boundary forecast to sag southward into the
region Saturday afternoon. Additional heat headlines will likely be
needed Saturday. Also Saturday afternoon, thunderstorm chances
return mainly north of Interstate 40 with the frontal boundary
moving into the region. Storm chances expand across eastern
Oklahoma and northwest Arkansas Sunday as the boundary moves
southward through the region.
For the first half of next week, hot and humid conditions will
quickly return with thunderstorm chances increasing again just in
time for the Independence Day holiday.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
22 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195995, 1195996, 1195997, 1195998, 1195999, 1196001, 1196002, 1196003, 1196004, 1196005, 1196006, 1196007, 1196008, 1196009, 1196010, 1196011, 1196012, 1196013, 1196014, 1196015, 1195993, 1196000.